Florida, 2017

Lightning Strike in Florida, July 22, 2017

July 22, 2017 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed over the Gulf of Mexico and moved east into the Florida Peninsula. A lightning strike from one of these storms injured a person in Lee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed over the Gulf of Mexico and moved east into the Florida Peninsula. A lightning strike from one of these storms injured a person in Lee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 22, 9:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 9:30 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1030 AM EDT Sat Jul 22 2017

.DISCUSSION...
High pressure ridging across south FL will keep a SW flow in
place across the local area for the next several days. The
SW flow will allow for overnight and morning showers and
thunderstorms over the coastal waters and along the coast,
then shifting inland through the afternoon and evening.
Current forecast reflects this well and have no update
planned. Temperatures are on track to reach into the upper
80s to lower 90s.

&&

.AVIATION...
Showers and thunderstorms this morning near the coast will
expand inland through the afternoon. Have a tempo at KSRQ
where there is currently a thunderstorm in place, and VCTS
elsewhere for nearby storms. Activity should subside after
01z, with light and variable winds overnight.

&&

.MARINE...
SW flow will continue over the coastal waters for the next
several days as the high pressure ridge axis remains south
of the area. This will allow for scattered overnight and
morning showers and thunderstorms with waterspouts possible.
Current forecast handles this well and have little change
for the update.

&&

.Preliminary Point Temps/PoPs...
TPA  89  78  88  79 /  50  30  50  20
FMY  90  76  90  77 /  40  20  40  20
GIF  91  75  90  75 /  50  30  50  20
SRQ  87  78  87  77 /  50  30  50  20
BKV  89  74  88  74 /  50  30  50  20
SPG  89  78  88  79 /  50  30  50  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...05/Carlisle
DECISION SUPPORT...13/Oglesby
Hazardous weather outlook, Jul 22, 2:30 AM EST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
330 AM EDT Sat Jul 22 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-221930-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
330 AM EDT Sat Jul 22 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms near the coast this morning will slowly
migrate inland through the morning, becoming more numerous during
the second half of the day. Stronger storms will produce gusty
winds and frequent lightning, however widespread severe weather
is not anticipated. Storms will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
The threat for typical daily thunderstorms will continue through
the forecast period. The pattern through the upcoming weekend will
favor storms closer to the coast during the late morning and
early afternoon, followed by storms moving further inland by the
late day hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Jul 22, 10:53 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1153 AM EDT SAT JUL 22 2017

FLZ061-262-265-221645-
DeSoto-Inland Charlotte-Inland Lee-
1153 AM EDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN CHARLOTTE...
SOUTHEASTERN DESOTO AND EASTERN LEE COUNTIES...

At 1152 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Babcock Ranch to near Three Oaks.
Movement was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fort Myers, Lehigh Acres, Olga, Southwest Florida Airport, Babcock
Ranch, Buckingham, Charleston Park, Fort Myers Shores, Gateway, Alva,
Estero and North Fort Myers.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2643 8178 2709 8183 2721 8156 2642 8156
      2642 8166 2632 8166 2632 8175
TIME...MOT...LOC 1552Z 235DEG 22KT 2703 8177 2646 8174

TBW

The radar

The Tampa radar (KTBW), 145 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lee

When
July 22, 11:00 AM EST
Where
Lee County, Southwest International Airport
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.530, -81.760

Broadcast media reported that lightning struck an airplane at Southwest Florida International Airport, injuring a person standing nearby.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701969.